Hydrocephalus during natalizumab treatment
- First Online:
- Cite this article as:
- Zecca, C., Städler, C. & Gobbi, C. Neurol Sci (2010) 31: 635. doi:10.1007/s10072-010-0282-9
Natalizumab is a humanized monoclonal antibody recently approved for multiple sclerosis treatment. Although generally well tolerated and efficacious in multiple sclerosis treatment, it raised concerns after the occurrence of some cases of progressive multifocal leucoencephalopathy in exposed patients. Extensive and prolonged use of natalizumab could unmask further unexpected side effects. We describe the case of a woman suffering from multiple sclerosis who experienced an acute tetra-ventricular hydrocephalus soon after the beginning of immunomodulating treatment with natalizumab. The patient was also affected with a VIII cranial nerve Schwannoma treated with stereotactic radiosurgery 2 years before, with subsequent clinical and radiological stabilization. The strict temporal correlation between clinical worsening and natalizumab therapy points to a possible triggering role of the drug in the pathogenesis of hydrocephalus in our patient. Treating neurologists should be aware of this possible complication in selected subsets of patients.